Alert archive / New Hampshire / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Gray, ME

July 13, 2020Hillsborough County, Merrimack County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 13, 2020, 12:54 PM EDT for Hillsborough County, Merrimack County, New Hampshire. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 12:54 PM EDT (16:54 UTC)
Expired
Jul 13, 2020, 2:44 PM EDT
In force
110 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Hillsborough County, NH, Merrimack County, NH

The radar

The Boston radar (KBOX), 136 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:29 PM EDTHEAVY RAIN 1.5Bow, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WGUS51 KGYX 131654
FFWGYX
NHC011-013-132000-
/O.NEW.KGYX.FF.W.0013.200713T1654Z-200713T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
1254 PM EDT Mon Jul 13 2020

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  South Central Merrimack County in central New Hampshire...
  North Central Hillsborough County in southern New Hampshire...

* Until 400 PM EDT.

* At 1254 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Concord, Hooksett, Hopkinton, New Boston, Weare, Goffstown, Bow, 
  Allenstown, Dunbarton, and Pembroke.

This includes the following highways...
	Interstate 93 between mile markers 31 and 36.
	Interstate 89 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4321 7160 4313 7143 4300 7169 4306 7178
      4313 7174

FLASH FLOOD...RADAR INDICATED

$$

MLE
1 follow-up statement
763 
WGUS71 KGYX 131844
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
244 PM EDT Mon Jul 13 2020

NHC011-013-131854-
/O.CAN.KGYX.FF.W.0013.000000T0000Z-200713T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hillsborough NH-Merrimack NH-
244 PM EDT Mon Jul 13 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL MERRIMACK, AND 
NORTH CENTRAL HILLSBOROUGH COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4321 7160 4313 7143 4300 7169 4306 7178
      4313 7174

$$

mle

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:32 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 10:32 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1032 AM EDT Mon Jul 13 2020

.SYNOPSIS...
A trough of low pressure will remain over New England through
Tuesday, allowing scattered showers and thunderstorms to continue.
High pressure builds into the region from Canada on Wednesday.
Temperatures and humidity increase toward the end of the week
with showers and storms returning.

&&

.NEAR TERM /TODAY/...
1030 AM...A broken mid-level deck is proving more stubborn than
previously forecast this morning which has led to a delay in
surface heating over much of the coastal plain of Maine. Have
adjusted temperatures accordingly. Also refreshed PoPs according
to latest hi-res guidance and radar, which shows convection
firing near the international border in VT/NY at this hour.
Still looking at the 16-18Z time period for convective
initiation in and south of the Whites today.

650 AM...Update to tweak POPs a bit, the most notable thing was
to stay mostly dry thru the morning, with convection starting
to fire around noon. Adjusted sky a bit to start with more
clouds in NH zones.

Previously...Lingering weak sfc trough and weak wave in SW 500
Mb flow will combine to produce enough dynamics to produce
SHRA/TSRA later today. The HRRR is focusing on thats weak sfc
trough, perhaps being a little bit enhanced by marine lyr
boundary early this afternoon, and the HRRR has been very good
lately, so will stick with it for today. Also, could see some
storms develop on terrain as well. Some clusters of mid-high
around this morning, but for the most part look for mostly to
partly sunny this morning. I think convection holds off thru the
morning, but could see some cells start to pop around noon. Tds
in the mid- upper 60s and high in the 80s today will allow for
decent instability. While winds are light and speed shear is
low, there is some directional shear, and given weak flow and
high low level moisture, and downdrafts and outflow will likely
produce new storms, and could see some bowing clusters develop,
making strong winds a threat. The light flow and high PWATs
could make for some slow movers or training, and thus heavy
rainers are also something to watch for.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Will likely see convection wane after sunset, as small ridge
pokes up behind the 500 MB wave and ahead of the deepening
5closed low moving in from the west. However, that closed low
will bring a threat of showers later tonight, which will extend
into Tuesday. There will probably be some clearing in the south
and S and E this evening, and lows will generally be in the low
to mid 60s.

Tuesday will see the 500 MB closed track across the CWA, with
very weak sfc low slowly moving over the Gulf of ME. Lots of
clouds expected everywhere, but some breaks of sun are possible
in srn NH. The weak low will be enuf to produce NE flow,
although there's not a ton of cooler air to the NE at this
point, but the clouds will be enuf to keep highs in the low to
mid 70s, although may get close to 80 in srn NH. Despite all the
clouds, There's enuf cooling aloft in the low to allow for
instability to generate thunderstorms thru much of the day,
although the chc is better the further N you go. There is very
little flow, so again the main threat would be heavy rain on
Tuesday as PWATs stay close to 1.5".

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The ensemble and deterministic model solutions are now in good
agreement on the long wave pattern through the upcoming weekend
and the start of next week. An upper low will exit the region
early Wednesday...followed by rising heights and ridging late
Wednesday into Thursday. The pattern becomes zonal thereafter
with a mean jet position along the US-Canadian border. With the
exception of a brief break mid week...this will be an extended
period of warm and humid weather with relief most days found near
the coast in the form of a seabreeze. In the dailies...weak ridging
should provide a mainly dry and less humid day Wednesday. A
shortwave impulse and associated weak frontal system cross the
area late Thursday into Friday accompanied by scattered
convection. For the upcoming weekend...daytime heating and weak
impulses embedded in the low amplitude flow...make isolated to
scattered convection a possibility across inland sections both
days.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short Term...Expect mainly VFR today, although SHRA/TSRA could
produce temps MVFR this afternoon. Fog and low clouds develop
tonight, with IFR possible at the coastal terminals. VFR returns
Tuesday morning, but more widespread SHRA/TSRA will produce
flight restrictions at times.

Long Term...

Thu PM - Fri...Areas of MVFR in SHRA/TSRA.

&&

.MARINE...
Short Term...Seas are slowly coming and should be below SCA
levels later this morning. Winds stay below SCA through
Tuesday. Scattered thunderstorms with strong winds possible this
afternoon.

Long Term...

Fri...SCA's are psb outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey/Cempa
SHORT TERM...Cempa
LONG TERM...Schwibs
Hazardous weather outlook, Jul 13, 2:56 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
256 AM EDT Mon Jul 13 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-140700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
256 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms could produce strong
gusty winds. Heavy downpours may also lead to isolated flash
flooding, especially where storms track through the same areas
repeatedly.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered afternoon and evening thunderstorms on Tuesday may produce
locally heavy rainfall. Isolated flash flooding will be possible,
especially where storms track through the same areas repeatedly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-140700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
256 AM EDT Mon Jul 13 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Special weather statement, Jul 13, 12:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
1234 PM EDT Mon Jul 13 2020

NHZ008-015-131715-
Merrimack-Western And Central Hillsborough-
1234 PM EDT Mon Jul 13 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILLSBOROUGH AND
SOUTH CENTRAL MERRIMACK COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located near Weare, or 9
miles southwest of Concord, moving northeast at 10 mph.

Locations impacted include...
Concord, Hooksett, Hopkinton, New Boston, Weare, Goffstown, Deering,
Bow and Dunbarton.

This includes the following highways...
 Interstate 89 between mile markers 1 and 8.
 Interstate 93 between mile markers 30 and 31.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4300 7171 4309 7181 4323 7162 4310 7145
TIME...MOT...LOC 1633Z 220DEG 8KT 4311 7166

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:34 PM EDTSpecial Weather StatementGYXMerrimack41 min
Jul 13, 12:49 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack30 min
Jul 13, 1:31 PM EDTSpecial Weather StatementGYXStrafford44 min
Jul 13, 1:48 PM EDTSpecial Weather StatementGYXRockingham57 min
Jul 13, 2:29 PM EDTSpecial Weather StatementGYXRockingham46 min
Jul 13, 2:38 PM EDTSevere Thunderstorm WarningGYXRockingham, Strafford52 min
Jul 13, 3:03 PM EDTSpecial Weather StatementGYXCoos57 min
Jul 13, 4:07 PM EDTSevere Thunderstorm WarningGYXCoos38 min
Jul 13, 5:47 PM EDTSpecial Weather StatementGYXHillsborough28 min
Jul 13, 5:52 PM EDTSpecial Weather StatementGYXGrafton23 min
Jul 13, 6:19 PM EDTSpecial Weather StatementGYXCarroll26 min
Jul 13, 6:35 PM EDTSpecial Weather StatementGYXGrafton25 min
Jul 13, 6:39 PM EDTSpecial Weather StatementGYXCarroll36 min
Jul 13, 7:07 PM EDTSpecial Weather StatementGYXCarroll53 min
Jul 13, 7:37 PM EDTFlash Flood WarningGYXBelknap, Carroll, Grafton3 hr
Jul 13, 7:47 PM EDTSpecial Weather StatementGYXCarroll43 min
Jul 13, 7:58 PM EDTSpecial Weather StatementGYXCarroll47 min

Nearby

Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.